Purchase this article with an account.
Matthew Benage, Rick W Fraunfelder; Vaccine Associated Uveitis. Invest. Ophthalmol. Vis. Sci. 2015;56(7 ):5789.
Download citation file:
© ARVO (1962-2015); The Authors (2016-present)
To describe a series of case reports of uveitis following vaccination with hepatitis A, hepatitis B, HPV, BCG, brucella, DPT, herpes, influenza, measles, MMR, pneumococcal, smallpox, tetanus, varicella, and zoster.
Reports from the National Registry of Drug-Induced Ocular Side Effects (Columbia, Missouri), WHO, and the FDA were collected on vaccine associated with uveitis between 1988 and 2014. We also performed a Medline literature search using the keywords of uveitis, or iritis, in combination with vaccines, hepatitis A, hepatitis B, HPV, BCG, brucella, DPT, herpes, influenza, measles, MMR, pneumococcal, smallpox, tetanus, varicella, and zoster vaccine.
A total of 290 cases of uveitis following vaccine administration were reported following the use of vaccinations. 199 cases were female and 77 cases were male; 12 did not disclose gender. The mean age was 30 years (0.2-86). The mean number of days until uveitis was reported after vaccination was 141 days (1 day-6 years). 14 were still recovering, while 22 did not recover. 166 cases did not report resolution status. The most prolific vaccine associated uveitis is hepatitis B, with a total of 115 cases reported. Additionally, forty-four cases of uveitis were reported following HPV vaccination; five cases were reported following hepatitis A vaccination; twenty- one cases of uveitis were reported following BCG vaccination; twenty-seven cases of uveitis were reported following influenza vaccination; and thirteen cases of uveitis were reported following MMR vaccination. Thirty-five cases of uveitis were reported following administration of multiple vaccines. Two cases of uveitis were reported after smallpox vaccination and one case of brucella, DPT, herpes, measles, pneumococcal, and tetanus were reported to be associated with uveitis, respectively.
All commonly administered vaccinations are associated with uveitis. Inflammation is temporary and resolves with topical ocular steroids usually without long term damage to the eye. The mechanism is unclear, however, various hypotheses have been suggested. The proposed mechanisms are molecular mimicry secondary to close resemblance of vaccine peptide fragments and uveal self-peptides, delayed-type hypersensitivity with deposition of immune complexes, and immune reaction to vaccination adjuvants. Despite mechanistic uncertainty, clinicians are encouraged to be aware of vaccine-associated uveitis for prompt diagnosis, treatment, and reporting.
This PDF is available to Subscribers Only